Background: In May 2021, the U.S. Food and Drug Administration expanded the Emergency Use Authorization for the Pfizer-BioNTech mRNA Coronavirus disease 2019 (COVID-19) Vaccine (BNT162b2) to include adolescents 12-15 years of age. As vaccine administration continues to increase, potential adverse outcomes, to include myocarditis, are being reported to the Vaccine Adverse Event Reporting System.
Case report: This case report describes a 17-year-old male patient who developed focal myocarditis mimicking an ST-segment elevation myocardial infarction (STEMI) 3 days after administration of an mRNA COVID-19 vaccine. Why Should an Emergency Physician Be Aware of This? Myocarditis is a rare complication in adolescents receiving mRNA COVID-19 vaccines. Focal myocarditis may demonstrate localizing electrocardiographic changes consistent with a STEMI. Overall, complications of the mRNA COVID-19 vaccines are extremely rare. The vaccine continues to be recommended by public health experts, as the benefits of vaccinations greatly outweigh the rare side effects.
Keywords: BNT162b2; COVID-19; STEMI; mRNA vaccine; myocarditis.
Published by Elsevier Inc.